Addictions Advisor: Suicide by Overdose — How to Spot the Warning Signs
When a loved one dies by suicide, it leaves family and friends with many painful, unanswered questions. They all wonder, “Were there signs? How could I have missed them? Was there something I could have done?”
But in the case of an overdose, those questions are compounded by more uncertainty: Was it intentional or an accident? While knowing the answer doesn’t change the tragic loss, it can provide loved ones with a better understanding of the situation and some comfort. Circumstantial evidence often can provide clues. Is the entire bottle of pills missing or just a few? Did the person go far from home to avoid loved ones finding them, or were they following a normal pattern and routine?
Regardless of the circumstances, any overdose is an avoidable tragedy. Unfortunately, over the past few years, society has seen an unprecedented jump in overdose deaths, primarily from opioids, especially those laced with fentanyl. Even before the pandemic, in 2019, the National Safety Council reported that you were more likely to die from an accidental opioid overdose than from a car crash—the first time in history that’s been the case.
Last year, amid a pandemic-fueled mental health epidemic and a surge in substance use, more than 100,000 people died from drug overdose. Perhaps even more troubling, suicides by drug overdose have increased among young people aged 15 to 24, the elderly, and Black women—already vulnerable groups—despite an overall downward trend in the general population.
While only 5% to 7% of overdoses are recorded as intentional, that percentage could be much higher. There are reports of a disturbingly high number of cases in which a person struggling with mental health and substance use disorder says they would never intentionally harm themselves but also admit that if they fell asleep and didn’t wake up, they wouldn’t be upset.
Difficult to Detect
This “passive” suicidal attitude can be the hardest to detect, making it more difficult for loved ones to intervene. Most of us would recognize overt suicidal tendencies—talking about suicide, giving away possessions, self-harm, making end-of-life preparations. But often, the signs are more subtle—apathy over living in general, participating in risky or deadly behaviors with seemingly no appreciation for the risk, steadily increasing substance use, withdrawing from family and friends, and gravitating more toward a community of users and fellow addicts.
Be mindful of combination consumption. Combining substances can be extremely dangerous, even if the two taken separately may not be risky at all. Opioids and alcohol can be a particularly deadly combination, causing severe respiratory depression—the person simply stops breathing. Alcohol also tends to lower inhibitions, making a person more likely to be impulsive and to try new substances or less likely to rationalize the risks.
Don’t assume it’s safe because it’s prescribed. When most people consider drug overdose risk, they immediately think of street drugs like heroin, cocaine, and methamphetamine. But many people who struggle with addiction also have cooccurring disorders such as depression or anxiety and rely on prescription drugs to manage their symptoms. Too often, people assume if it’s prescribed, that automatically means it’s safe. However, if someone has a bad day, they might be more inclined to take one or two more pills than what they are advised to take, which could result in a deadly mistake.
Be on the lookout for relapse. Relapses, which can occur as people work their way through recovery, can be a severe risk factor in overdose. After inpatient rehab, users don’t have the same tolerance to substances and sometimes make the mistake of using at the same level as before. As a result, what once was tolerable becomes a fatal dose. Treatment providers must educate patients about lower tolerances and how to avoid relapse and advise loved ones not to express guilt or shame if there is a setback.
Talk about the risks. Young people are at much higher risk for accidental overdose primarily because the frontal lobe of their brains—the part responsible for judgment and decision making—isn’t fully developed until they are in their 20s. They feel invincible and tend to be more impulsive, which means they must be continuously warned of the risks. Surprisingly, middle-aged women face the highest risk of intentional overdose. Too often, women tend to put themselves last, instead focusing their energies on caring for others. If there’s a woman in your life who uses substances to cope with stress and you’re concerned, talk to her about the risks of overdose. Remind her that just as when aboard an airplane, you must put on your own mask before you can help others.
Get Narcan and learn how to use it. In most states, Narcan is available without a prescription. If a loved one struggles with addiction, it’s wise to keep some on hand. While Narcan works exclusively with opioids—it won’t work for barbiturates or methamphetamine, for example—in the event of an overdose incident, it’s worth a shot if you don’t know what’s in the person’s system. It certainly won’t do any harm, and it could save their life.
Seek support. Participating in Al-Anon or other support groups for loved ones of those with substance use disorder can provide a great resource to help friends and family learn to cope. Addiction can create a lot of friction in a relationship—distrust, anger, resentment, frustration, and stress. Getting help for yourself can make you a better, stronger, and more stable ally to someone battling addiction.
Suicide, overdose, mental health, and substance use are all extremely difficult subjects to discuss with loved ones. You may fear offending them, causing an uproar, or ending the relationship altogether. But the pain of losing them completely to intentional or accidental overdose is far worse. If you’re worried, say something. Take the signals seriously, no matter how subtle. It could mean the difference between life and death for someone you love.
— Melanie Uribe is the former director of nursing at Laguna Treatment Center, an American Addiction Centers facility.